SIFD
What is SIFD (Steroid induced facial Dermatosis)?

SIFD or “Steroid induced facial dermatosis” is a condition which is caused by indiscriminate application of topical steroids on the face. Most of the patients apply topical steroids on their own or sometimes on suggestion of their pharmacist, family members, relatives, and friends and sometimes by a non-dermatologist physician.

What are the symptoms of SIFD?

Symptoms of SIFD include:

  • Hypersensitive skin
  • Redness, itching & dryness
  • Redness, itching & dryness
  • Increased facial hair
  • Thinning of skin/ early wrinkles
  • Pigmentary changes
  • Aggravation of symptoms on exposure to sun

No cosmetics suit the skin of these patients. The texture and colour of the affected skin might become totally different from the rest of the skin. Patients feel better on steroid application. Many patients have already realized that the steroid cream is responsible for many of their problems but they are unable to leave it as their skin has become addicted to the steroid and gets very irritated, if they stop its use.

Things to Know

Yes, this condition can be treated but it is a long process and the patient needs to have patience. When we stop using the steroids, the condition usually worsens for some time. The skin may become dry, red, itchy and sensitive. Sometimes, there may be acne formation and hyperpigmentation, too.

That is why, in many patients we don’t straight away stop steroids. Instead, we taper it down by reducing the frequency of application and reducing the strength of steroids. The patient is also prescribed intense moisturising creams, non drying face wash, sun protection creams for sensitive skin, anti-allergic tablets and vitamins so that the skin can cope up with stress.

Once the sensitive phase seems to be over, we can gradually add medicines for treating acneiform lesions and pigmentation.

Continuous use of steroids can cause atrophy of skin, thinning of skin and premature ageing. When the skin is stable, we can do some treatments to induce new collagen and improve the strength and resilience of the skin and undo the harmful effects of steroids on the skin.

Even when sensitivity is under control for a long time, these patients may experience flare of their condition at intervals of few months or years.

Any age group can be affected but usually people start applying steroids at teenage for problems like acne. Most of the times the preparations given to them by doctors of other specialities, alternate medicine or general physicians can also contain steroids which can worsen the condition.
No, there is no gender predilection. But it is more commonly seen in female patients because many a times creams like betnovate, tenovate, fourderm, quadriderm, clop, lobate, diprovate, melacare, nomarks, etc are being used by females for skin whitening and for beautification.
Having a healthy lifestyle which includes drinking a good amount of water, having fibre rich diet, doing regular exercise can help you to recover faster from this condition. Maintaining good hydration levels of skin also helps.
No, there is no genetic predisposition.
Follow the advice of your doctor diligently. Use of moisturizers and sunscreens is a must. In case of any doubt, contact the doctor or the clinic. As mentioned earlier, treating SIFD is a long process, there may be times when your skin may flare all of a sudden, do not panic or lose faith, it is a part of your journey of getting rid of steroid use.

Our doctors, Dr. Shail Gupta and Dr. Ruchi Agarwal, have treated many patients with S.I.F.D. successfully.

Dr. Ruchi says, “Steroid use is like an addiction, the sooner you get rid of it, the better”.

The harmful effects have already been listed and discussed in detail. So, we recommend that you should definitely opt for this treatment if you have been using steroids.

Explore our Skin Channel

You are beautiful, we just make you realise it

Contact Us

Testimonials

You cannot copy content of this page